Article Text

PDF

5-Flurouracil induced coronary artery vasospasm
  1. V Suresh,
  2. A Khavandi,
  3. H Hancock
  1. sureshpriya2000yahoo.com

Statistics from Altmetric.com

A 32 year old woman was treated with 5-flurouracil (5-FU) infusion for carcinoma of the colon. During the infusion she developed severe central chest pain and hence it was stopped. An ECG revealed 1–2 mm global ST segment elevation (upper panel). Her cardiac risk factors include family history of ischaemic heart disease. Her random cholesterol was 3.6 mmol/l. She was transferred to a tertiary centre for further management. After transfer her chest pain had completely resolved and the repeat ECG was normal (lower panel). On inquiry she admitted to having transient chest pain three weeks before this, during a previous 5-FU infusion which resolved as soon as the infusion was stopped. No ECG was done on that occasion. Since there was clinical and ECG resolution coronary angiography was deferred. Her troponin T value was normal. Hence she was reassured and discharged. Six weeks later coronary angiography demonstrated normal coronaries.

Cardiotoxicity is an uncommon adverse effect of 5-FU treatment. The underlying mechanisms of cardiotoxicity are not fully understood, although coronary vasospasm may be responsible. Patients may present with angina, myocardial infarction, arrhythmias and/or even sudden death. When the drug is readministered, there is a high risk of recurrence and therefore should be avoided.


Embedded Image

Embedded Image

View Abstract

Request permissions

If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.